Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 180, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 2017, 10:14 PM MDT for Baca County, Bent County, Prowers County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 10:14 PM MDT (04:14 UTC)
- Expired
- Jul 28, 2017, 10:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WUUS55 KPUB 290414
SVRPUB
COC009-011-099-290445-
/O.NEW.KPUB.SV.W.0180.170729T0414Z-170729T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1014 PM MDT FRI JUL 28 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Prowers County in southeastern Colorado...
North central Baca County in southeastern Colorado...
Eastern Bent County in southeastern Colorado...
* Until 1045 PM MDT
* At 1013 PM MDT, a severe thunderstorm was located 14 miles south of
Hasty, or 19 miles southwest of Lamar, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamar, Granada, Wiley, McClave, Bristol, Two Buttes Reservoir,
Hasty, John Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3778 10323 3819 10297 3811 10218 3738 10262
TIME...MOT...LOC 0413Z 292DEG 30KT 3791 10290
HAIL...1.00IN
WIND...60MPH
$$
BL2 follow-up statements
942
WWUS55 KPUB 290436
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1036 PM MDT FRI JUL 28 2017
COC009-011-099-290445-
/O.CON.KPUB.SV.W.0180.000000T0000Z-170729T0445Z/
Prowers CO-Baca CO-Bent CO-
1036 PM MDT FRI JUL 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR PROWERS...NORTH CENTRAL BACA AND SOUTHEASTERN BENT COUNTIES...
At 1035 PM MDT, a severe thunderstorm was located 14 miles north of
Two Buttes Reservoir, or 17 miles south of Lamar, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar, Granada, Bristol and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3775 10319 3815 10271 3811 10218 3738 10262
TIME...MOT...LOC 0435Z 292DEG 30KT 3784 10268
HAIL...1.00IN
WIND...60MPH
$$
BL348
WWUS55 KPUB 290444
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1044 PM MDT FRI JUL 28 2017
COC009-011-099-290454-
/O.EXP.KPUB.SV.W.0180.000000T0000Z-170729T0445Z/
Prowers CO-Baca CO-Bent CO-
1044 PM MDT FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR PROWERS...NORTH CENTRAL BACA
AND SOUTHEASTERN BENT COUNTIES WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3775 10319 3815 10271 3811 10218 3738 10262
TIME...MOT...LOC 0444Z 292DEG 30KT 3782 10261
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:05 PM MDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jul 28, 3:05 PM MDT, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 305 PM MDT Fri Jul 28 2017 .SHORT TERM...(This evening through Saturday) Issued at 305 PM MDT Fri Jul 28 2017 ...Increasing Monsoonal Activity through Tonight... After a relative down day yesterday, monsoonal activity is back on the upswing today. Storms firing over the mountains this afternoon have been pretty slow moving with pretty intense local rainfall rates according to some spotter reports. Also, some small, BB size hail was reported over the Wet Mountain Valley near Rosita earlier. The lack of steering flow and shear is evident in the atmosphere today. Storms are pulsing up fast to peak strength, then tending to weaken considerably as they drift off in varying directions at speeds less than 10 mph. The lack of shear is good in the sense that it will limit the severe potential. But, it is bad in the sense that storms will tend to sit over the same spot for too long of a period. Satellite derived Total Precipitable Water (TPW) values are still running well above average across the area, ranging from about 120 percent of average over northern parts of the forecast area up to about 160 percent of average over southern parts. And just as importantly, surface moisture remains high. Like they've been for days, dewpoints remain in the 60s across the plains, with 50s up into the high valleys. Moisture remains deep. Precipitation processes will remain efficient. Today's high resolution model runs are tending to favor the central and western mountains initially with less activity over the southernmost Sangres and plains. Then, unlike yesterday, through the afternoon and evening, they spread the activity east-southeast across the plains, eventually reaching the southeasternmost plains by mid to late evening. At the same time this is happening, the high res models want to keep at least some activity going on over the mountain areas through the evening hours, and then bring a new wave of energy north through the mountains around or after midnight. So, could be another night of persistent nocturnal convection. It's not supposed to happen too often in Colorado but seems to be happening a lot lately. .LONG TERM...(Saturday night through Friday) Issued at 305 PM MDT Fri Jul 28 2017 No big changes in current extended forecast, as quasi-stationary upper high across the southern high plains and into the Rockies keeps weak west to southwest flow aloft across the region through the weekend. Monsoonal moisture circling around the high maximizes across south central and southeast Colorado Saturday and Sunday with increased chances of afternoon and evening showers and storms expected across the all of area through the weekend. This will keep heavy rainfall and the potential for flash flooding high across the area, especially for areas over and near burn scars, and areas where previous heavy rains have saturated soils. The exact chances precipitation and bullseyes of heavy precipitation, especially over the eastern plains, will remain highly dependent on previous days convection, with models likely suffering from convective feedback issues throughout the extended portion of the forecast. At any rate, latest models indicating convection congealing into an mcs across the southeast plains Saturday night, which moves into southwestern Kansas through early Sunday morning. If this happens, it could be a down day of convection across eastern Colorado on Sunday. Either way, with expected wet weather, highs across the area through the weekend to remain below seasonal levels. Extended models continue to suggest the upper high slowly retrogrades back across the Desert SW and into the Great Basin region into the middle and through the end of the next week. This will lead to a slow warming and drying trend, especially across the eastern plains, as drier air slowly works into the region within more northerly flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 305 PM MDT Fri Jul 28 2017 Monsoon continues. There will be an upturn in storm coverage compared to yesterday for all areas this evening. Yesterday, the mountains had some isolated activity and the plains had very little. This evening, storm coverage will increase all areas. Pilots attempting to navigate through storms can expect to encounter MVFR, IFR and LIFR conditions in areas of precipitation. All 3 terminals could see a storm this evening. High res model runs suggest KCOS and KPUB probably have the best chance of a storm this evening with the odds a little lower at KALS. However, the same model runs show a new round of convection moving up from the south around or after midnight, which would tend to favor KALS in the overnight hours. Will have to monitor and see how much punch that wave of energy actually has before keeping storms in the TAF for KALS overnight. One more thing to watch for overnight is the possibility of some ground fog formation. With all of the wet conditions, we've been seeing more of it lately than usual for this time of year. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Jul 28, 11:53 AM MDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Fri Jul 28 2017 COZ058>089-093>099-291800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Fri Jul 28 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains this afternoon, then spread into the plains during the evening and overnight hours. The primary risks with thunderstorms today will be locally heavy rainfall, wind gusts up to 50 mph, hail up to 1/2 inch in diameter and dangerous cloud to ground lightning. Localized flash flooding will be a threat for burn scars, urban areas and locations with saturated soil conditions. One or two storms could become marginally severe across portions of the southeast plains late this afternoon and evening where hail up to the size of quarters and wind gusts to near 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous afternoon and evening thunderstorms will be possible each day through Tuesday with thunderstorms persisting into the early morning hours across portions of the plains at times. The primary thunderstorm risks during this period will be heavy rainfall capable of producing flash flooding, lightning, small hail, and wind gusts up to 50 mph. One or two thunderstorms across the plains on Saturday could become severe with large hail and damaging wind gusts up to 60 mph possible. Thunderstorms will become less widespread and more confined to the mountains for Wednesday and Thursday. However, they will still carry the threat for heavy rainfall and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across south central and southeast Colorado. 50/50
In the hours before
Local storm report, Jul 28, 8:07 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
807 PM MDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 WSW RYE 37.91N 104.95W
07/28/2017 M1.25 INCH PUEBLO CO NWS EMPLOYEE
RAINFALL TOTAL THIS AFTERNOON/EARLY EVENING.
&&Special weather statement, Jul 28, 8:42 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
842 PM MDT FRI JUL 28 2017
COZ089-093-095>097-290315-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
Eastern Kiowa County CO-
842 PM MDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 915 PM
MDT...
At 841 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Kit Carson to near Sugar City.
Movement was southeast at 30 mph.
Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with these storms.
Locations impacted include...
Eads, Sugar City, Cheraw, Haswell, Blue Lake and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 10254 3799 10337 3824 10371 3852 10357
3853 10317 3861 10317
TIME...MOT...LOC 0241Z 311DEG 40KT 3874 10304 3825 10358
mwSpecial weather statement, Jul 28, 9:17 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 917 PM MDT FRI JUL 28 2017 COZ093-095>098-290345- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-La Junta Vicinity/Otero County CO- Eastern Kiowa County CO- 917 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...NORTHWESTERN PROWERS...CENTRAL KIOWA AND NORTHERN BENT COUNTIES UNTIL 945 PM MDT... At 915 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Eads to near Las Animas. Movement was east at 35 mph. Half inch hail and winds in excess of 50 mph will be possible with these storms. Locations impacted include... Las Animas, Eads, Wiley, Neeoshe Reservoir, McClave, Chivington, Brandon, Blue Lake, Sweetwater Reservoir, Hasty, Neegronda Reservoir, Queens Reservoir, John Martin Reservoir, Caddoa and Fort Lyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3861 10231 3784 10287 3798 10351 3861 10295 TIME...MOT...LOC 0315Z 276DEG 32KT 3855 10294 3806 10333 BL
Local storm report, Jul 28, 9:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
941 PM MDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 1 W LAS ANIMAS 38.07N 103.24W
07/28/2017 E60 MPH BENT CO TRAINED SPOTTER
&&Local storm report, Jul 28, 10:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG LAS ANIMAS 38.07N 103.23W
07/28/2017 BENT CO TRAINED SPOTTER
TREES DOWN AROUND THE TOWN OF LAS ANIMAS.
&&Local storm report, Jul 28, 10:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1007 PM MDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD LAS ANIMAS 38.07N 103.23W
07/28/2017 BENT CO TRAINED SPOTTER
UP TO 2 FEET OF WATER REPORTED ON ROADS IN
LAS ANIMAS.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:05 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jul 28, 7:49 PM MDT | Special Weather Statement | PUB | Crowley | 26 min |
| Jul 28, 8:42 PM MDT | Special Weather Statement | PUB | Kiowa | 33 min |
| Jul 28, 9:17 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 28 min |
| Jul 28, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero, Prowers | 45 min |
| Jul 28, 10:00 PM MDT | Flash Flood Warning | PUB | Bent | 2 hr |
| Jul 28, 10:39 PM MDT | Areal Flood Advisory | PUB | Kiowa, Prowers | 3 hr |
| Jul 28, 10:44 PM MDT | Special Weather Statement | PUB | Prowers | 46 min |
| Jul 28, 10:47 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 28, 11:05 PM MDT | Areal Flood Advisory | PUB | Las Animas | 3 hr |
| Jul 28, 11:30 PM MDT | Special Weather Statement | PUB | Baca | 60 min |
| Jul 29, 12:33 AM MDT | Special Weather Statement | PUB | Baca | 87 min |
| Jul 29, 4:04 AM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more | 23 hr |
| Jul 29, 12:20 PM MDT | Special Weather Statement | PUB | Conejos | 25 min |
| Jul 29, 1:32 PM MDT | Areal Flood Advisory | PUB | Huerfano | 3 hr |
| Jul 29, 2:43 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
| Jul 29, 3:10 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano, Las Animas | 3 hr |
| Jul 29, 3:47 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 29, 4:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 29, 4:40 PM MDT | Special Weather Statement | PUB | 50 min | |
| Jul 29, 4:44 PM MDT | Special Weather Statement | PUB | Pueblo | 76 min |
| Jul 29, 4:50 PM MDT | Special Weather Statement | PUB | Alamosa | 25 min |
| Jul 29, 5:04 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 29, 5:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jul 29, 5:42 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.